Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 24, NWS Topeka, KS

July 13, 2015Douglas County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 13, 2015, 7:37 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2015, 7:37 PM CDT (00:37 UTC)
Expired
Jul 13, 2015, 11:30 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4744 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4744 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WGUS53 KTOP 140037
FFWTOP
KSC045-139-177-140430-
/O.NEW.KTOP.FF.W.0024.150714T0037Z-150714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1130 PM CDT
    
* AT 735 PM CDT...DOPPLER RADAR INDICATED A SLOW MOVING SEVERE 
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RAINFALL 
  AMOUNTS OF 1 TO 3 INCHES HAVE FALLEN AND ANOTHER 1 TO 2 INCHES ARE 
  POSSIBLE THROUGH 830 PM
  
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BALDWIN CITY...RICHLAND...OVERBROOK...CLINTON...LONE STAR...
  PLEASANT GROVE...GLOBE AND VINLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3890 9516 3874 9515 3874 9561 3893 9561

$$

GARGAN
2 follow-up statements
300 
WGUS73 KTOP 140147
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT MON JUL 13 2015

KSC045-139-177-140430-
/O.CON.KTOP.FF.W.0024.000000T0000Z-150714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS-SHAWNEE-OSAGE-
847 PM CDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHWESTERN DOUGLAS...SOUTHEASTERN SHAWNEE AND NORTHEASTERN OSAGE
COUNTIES...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN ARE BEGINNING TO DISSIPATE ACROSS 
THE WARNED AREA. RADAR RAINFALL RATES SHOW THAT 2 TO 3 INCHES OF 
RAINFALL HAS FALLEN ACROSS NORTHEAST OSAGE AND SOUTHWEST DOUGLAS 
COUNTIES. RUNOFF FROM THIS HEAVY RAINFALL MAY STILL FLOOD COUNTY 
ROADS AND STREAMS ACROSS THE THE WARNED AREA.
 
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BALDWIN CITY...RICHLAND...OVERBROOK...CLINTON...LONE STAR...PLEASANT
GROVE...GLOBE AND VINLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3890 9516 3874 9515 3874 9561 3893 9561

$$

GARGAN
681 
WGUS73 KTOP 140303
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT MON JUL 13 2015

KSC045-139-177-140312-
/O.CAN.KTOP.FF.W.0024.000000T0000Z-150714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS-SHAWNEE-OSAGE-
1003 PM CDT MON JUL 13 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DOUGLAS...SOUTHEASTERN
SHAWNEE AND NORTHEASTERN OSAGE COUNTIES IS CANCELLED...

ANY FLOOD WATERS FROM THE HEAVY RAINS EARLIER THIS EVENING HAVE 
RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR 
PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3890 9516 3874 9515 3874 9561 3893 9561

$$

GARGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 6:28 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 13, 6:28 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT MON JUL 13 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 332 PM CDT MON JUL 13 2015

HOT AND HUMID CONDITIONS CONTINUE TODAY, WITH LESSER MIXING AGAIN
DOMINATING THE AREA, KEEPING AIR TEMPS LOWER THAN ANTICIPATED BUT
DEWPOINTS THUS STAYING HIGHER, PUSHING HEAT INDICES TO 104 TO 116
AT 20Z. CONVECTION ROOTED WELL INTO THE MID LEVELS PERSISTS OVER
MUCH OF NORTHERN KANSAS, WITH ONE STORM RECENTLY ABLE TO TAP
MIXED-LAYER PARCELS IN NORTHWEST MISSOURI. MID/UPPER MOISTURE
PLUME REMAINS RATHER CONSISTENT FROM WESTERN MEXICO NORTHWEST INTO
THE AREA.

SURFACE CONVERGENCE NEAR THE WEAK BOUNDARY HAS BEEN INCREASING A BIT
LATELY, BUT STILL REMAINS WEAK WITH STILL DECENT CIN TO OVERCOME.
WILL NEED TO WATCH FOR ANY DEVELOPMENT ALONG IT IN THE NEXT FEW
HOURS WITH PLENTY OF CAPE AND ENOUGH SHEAR TO SUPPORT AT LEAST
BRIEFLY SEVERE STORMS, BUT THINKING MORE PERSISTENT PRECIP POTENTIAL
WILL BE VIA THE ELEVATED MOISTURE AND MODEST CAPE WITH IT. HAVE
CONTINUED SMALL PRECIP CHANCES MOST OF THE NIGHT, STILL TRENDING
SOUTH WITH TIME AS THE UPPER FLOW VEERS A BIT ON THE SW FLANK OF THE
MIDWEST UPPER WAVE. HOW LONG THIS WILL PERSIST AND TO WHAT EXTENT IS
A MAIN PLAYER IN WHERE APPARENT TEMPS END UP TUESDAY. AIRMASS SHOULD
BE SLIGHTLY COOLER/DRIER BEHIND THE BOUNDARY, BUT STILL RATHER WARM.
IT APPEARS A DECENT CHANCE HEAT INDEXES WILL BE NEAR 105 IN SOUTHERN
AREAS GIVEN AT LEAST SOME BREAKS IN CLOUD AND WILL GO AHEAD WITH A
LOWER CONFIDENCE ADVISORY IN SOUTHERN TO CENTRAL AREAS, ESPECIALLY
ADDITIVE EFFECT OF THE RECENT FEW DAYS OF HIGH HEAT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 332 PM CDT MON JUL 13 2015

THERE IS NOT MUCH CHANGE IN THE PATTERN FOR THE PERIOD AS MODELS
SHOW THE LOW AMPLITUDE UPPER RIDGE REMAINING CENTERED OVER THE
SOUTHERN PLAINS. THE FORECAST AREA IS LIKELY TO REMAIN ON THE
NORTHERN FRINGES OF THE UPPER RIDGE SO THERE IS THE POSSIBILITY
FOR SHORTWAVE ENERGY AND STORMS TO MOVE ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA. HOWEVER MODELS SHOW WARM MID LEVEL
TEMPS WITH 700MB READINGS OF +12C TO +14C. THIS IS LIKELY TO
PROVIDE DECENT INHIBITION TO SURFACE BASED CONVECTION. BECAUSE OF
THIS PRECIP CHANCES OVERALL APPEAR TO BE LIMITED. THE BETTER
CHANCES SHOULD OCCUR TUESDAY NIGHT THROUGH THURSDAY. MODELS ARE IN
REASONABLE AGREEMENT THAT ISENTROPIC LIFT AND THE LOW LEVEL JET
COULD COMBINE TO CAUSE SOME ELEVATED STORMS TUESDAY NIGHT AND INTO
WEDNESDAY MORNING. THEN THERE ARE STILL SIGNALS OF A SHORTWAVE
LIFTING INTO CENTRAL NEB THAT COULD SPARK MORE CONVECTION
WEDNESDAY AFTERNOON INTO THURSDAY MORNING. BY FRIDAY THE GFS AND
ECMWF AMPLIFY THE UPPER RIDGE AND WARM 700MB TEMPS BACK UP TO
AROUND +14C. WITH NO OBVIOUS FORCING OR LIFT, THE FORECAST CALLS
FOR DRY WEATHER TO PREVAIL INTO SATURDAY NIGHT. HAVE SOME SLIGHT
CHANCE POPS FOR SUNDAY AND MONDAY AS THE ECMWF BRINGS A FRONT
THROUGH THE AREA WITH THE UPPER RIDGE AXIS FLATTENING OUT AGAIN.
HOWEVER MODELS MAINTAIN THE WARM LAYER IN MID LEVELS SO EVEN THE
ECMWF DOESN'T DEVELOP MUCH PRECIP WITH THE FRONT.

WEDNESDAY SHOULD SEE A BREAK FROM THE HEAT THINKING ELEVATED
PRECIP EARLY IN THE DAY AND MORE CLOUDS WILL HELP KEEP TEMPS
CLOSER TO 90. MODELS ALSO SHOW WEAK RIDGING OVER THE FORECAST AREA
WITH AN EASTERLY COMPONENT TO THE SURFACE WINDS. UNFORTUNATELY THE
HEAT IF FORECAST TO BUILD BACK IN BY THE END OF THE WEEK AS THE
UPPER RIDGE AMPLIFIES. WE COULD POSSIBLY BE LOOKING AT SEVERAL
DAYS WITH HEAT INDICES BETWEEN 101 AND 105 FOR THURSDAY THROUGH
SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 627 PM CDT MON JUL 13 2015

A WEAK BOUNDARY OVER THE CWA IS PROVIDING SUPPORT FOR STORM
INITIATION, JUST SOUTH OF THE TERMINALS.  FOE/TOP MAY SEE SOME VCTS
FOR THE NEXT TWO HOURS BEFORE STORMS CONTINUE TO MOVE SE.  HAVE
MAINTAINED VFR FOR THE REST OF THE PERIOD WITH LIGHT AND VARIABLE
WINDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ012-
022>024-026-035>040-054>056-058-059.

HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR KSZ026-035>040-054>056-
058-059.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ008>011-020-021-
034.

&&

SHORT TERM...65
LONG TERM...WOLTERS
AVIATION...HELLER
Hazardous weather outlook, Jul 13, 3:47 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT MON JUL 13 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-142100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT THIS
AFTERNOON. HEAT INDICES ARE READING BETWEEN 105 AND 116 DEGREES.

A SMALL CHANCE FOR THUNDERSTORMS CONTINUES TONIGHT OVER THE ENTIRE
OUTLOOK AREA. DAMAGING WIND GUSTS AROUND 60 MPH AND HAIL TO
AROUND AN INCH IN DIAMETER COULD OCCUR WITH ANY STORM THAT
DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HEAT ADVISORY HAS BEEN EXTENED THROUGH TUESDAY FOR AREAS ALONG
AND SOUTH OF A LINE FROM OSKALOOSA TO ABILENE. HEAT INDICES ARE
EXPECTED TO BE AROUND 105.

THERE ARE OCCASIONAL CHANCES FOR THUNDERSTORMS THROUGH THURSDAY.
THERE IS SOME POTENTIAL FOR A FEW SEVERE STORMS THROUGH THE
PERIOD.

AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE ARE LIKELY
FOR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Local storm report, Jul 13, 5:59 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 SW CARLTON            38.68N 97.31W
07/13/2015  E1.25 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

EH
Local storm report, Jul 13, 7:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             3 SW RICHLAND           38.86N 95.58W
07/13/2015  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&

EH
Local storm report, Jul 13, 7:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             3 SW RICHLAND           38.86N 95.58W
07/13/2015  E1.75 INCH       OSAGE              KS   TRAINED SPOTTER

&&

EH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee63 min
Jul 13, 7:51 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin42 min
Jul 13, 11:06 PM CDTSpecial Weather StatementTOPJefferson24 min
Jul 14, 7:52 AM CDTSevere Thunderstorm WarningTOPCoffey38 min
Jul 14, 8:29 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey46 min
Jul 14, 8:47 AM CDTSevere Thunderstorm WarningTOPAnderson28 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.